©2017 BY TEST. PROUDLY CREATED WITH WIX.COM

Izzy's Story

"16 Years of Love and Rage"

Art work by Maddie Dugan

Izzy left the house with us on November 21, 2015 and never came home.  She had been sick for some time with an adverse drug reaction and, as her symptoms worsened, we rushed her to the doctor.  Hours later, in the emergency room, she died suddenly, from heart failure.  We were stunned and devastated.  The day before, she was feeling weak and faint, but insisted  on going to school.  Today she's dead.  How could this happen?

Izzy is described by her friends as having a vibrant personality, an amazing spirit, a goofy laugh and a bright smile. She was inspiring, creative, funny and danced to her own beat...someone special.  She had just turned 16 years old and started her sophomore year of high school and when she died.

Like many teenagers, Izzy had acne, and we were on a mission to get it under control.  She had recently switched from one antibiotic, minocycline, to another, bactrim.  Within two weeks of starting the bactrim, she began showing symptoms of fever and then a bad rash.  Despite being seen by doctors, she would eventually swell up so much that she was almost unrecognizable, her skin would peel off of her feet and hands and she would suffer from liver failure and other organ involvement and hematologic abnormalites.  Over the next two months, she would be in and out of the hospital and physician's offices, sometimes seemingly getting better, then worse, then much worse, then better, then death.  That is the beastly nature of DRESS Syndrome. It is a progressive condition that can have dangerous flares, even long after the drug has been stopped and treatment has appeared successful.  In fact, like in Izzy's case and many others, these flares can occur when the patient is weaning off of high-dose steroids.  

Unfortunately, Izzy was not diagnosed with DRESS while she was being treated.  Her condition was attributed to a drug reaction to bactrim, but DRESS is a special kind of drug reaction that requires medical knowledge of its indiosyncratic and dangerous nature.  Izzy was one of over 50% of cases that also present with a reactivation of a latent virus which is known as HHV-6 (human herpesvirus 6).  Patients with this viral reactivation have a more severe course of the illness and have a greater rate of fatalities.  Izzy's blood test (qpcr) showed an extremely high level of the HHV-6 reactivation about three weeks into her illness.  What we know now is that antivirals have been shown to be hopeful and lifesaving in some of these cases.  Izzy never had the chance for this treatment. 

Upon autopsy, it was discovered that she had eosinophilic myocarditis and high levels of HHV-6 viral DNA in several of her organs. 

It wasn't Izzy's dream to become a medical case study.  She had hopes of changing perceptions and encouraging acceptance for human rights issues - work that she had already begun as a teenager.  However, DRESS did happen to her, and she would want her story will help someone else.  And so, we tell it.